Epilepsy Foundation

Hi there!

Epilepsy isn't my only health concern, but my primary one.  I've been told that using Tegretol XR for generalized epilepsy was a bad call by my then neurologist over 10 years ago.  I have suffered bone loss which has been linked to Tegretol.  In order to keep my bones from turning into dust, my gyn put me on the pill, which triggered seizures.  That was an awful summer.

 

Now on the generic Keppra, I have been seizure free for three years.  Because I have PCOS, I was told that using the pill or going on the injection I would be fine.  I took my first Depo-Provera contraceptive last week, and incapacitating migraines followed for two days, and then bad headaches at certain times.  I know these headaches are just a side effect of the new pregestogen in my body, but I am on edge and calling my doctors.  I woke up one morning with a slightly bitten tongue.  I had no other warning signs that a seizure had taken place (other than the migraines), so I think I may be paranoid.

 

Has anyone had a link between the injection and seizures?

 

Thanks,

Lawren

Views: 922

Replies to This Discussion

I haven't heard of the direct link between the injection and seizures, but there is definitely a proven link between the ratio of progesterone/estrogen in your body and seizures.  It's called Catamenial Epilepsy. 

The DepoProvera has probably upset the  ratio and lowered your seizure threshold--some neurologists even consider bad migraines a form of low-grade seizures.  In any case, yes, there is a link between a woman's hormones and seizures. The neurologist should probably start getting involved with the gyn. That's what I would suggest.  Wikipedia isn't perfect--but their initial definition of Catamenial Epilepsy is a clear one:

GOOD LUCK,

 

Terry Tracy (I have catamenial epilepsy)

 

Catamenial epilepsy is a subtype of epilepsy, which is a chronic neurological condition characterized by recurrent seizures.[1] Catamenial epilepsy is a subset of this population, which includes women of whom their seizure exacerbation is aligned with their menstrual cycle. Women with catamenial epilepsy are unusually sensitive to endogenous hormonal changes. This seizure exacerbation has a statistically significant positive correlation to serum estradiol/estrogen levels and ratio

 

Hi Lawren,

I agree with Terry. I think the DepoProvera is causing you to have more seizures. My gynecologist actually suggested I use Mirena because progesterone can help with catamenial epilepsy. But I had bad side effects from Mirena and had to have it removed. I am now on a progesterone cream to balance my hormones. I hope this will work.

good luck,

Brianna

Thank you so much Brianna and Terry!

This is insightful.  I  have never been diagnosed with catamenial epilepsy.  Based on my seizure history, I have been told I have generalized epilepsy.  I wasn't even given that diagnosis until I got into Barrow and met with an epileptologist. 

 

Migraines are common with new hormones, so my gyn feels it was just an initial side effect.  The migraines have subsided, but I did call my epileptologist to get his thoughts. 

 

I was also diagnosed with Generalized Epilepsy. It took 25 years to get a diagnosis of Catamenial Epilepsy for me and it happened by accident (I was asked to be part of a study). 

The lack of information out there about women and hormones  (you are not alone in realizing a link that neurologists have not seen) is incredible.  You only have to step into a few of the conversations on this website to realize that neurologists have not been noticing what is going on in their female patients' bodies.  I'm very grateful for these EFA fora.

 I've become so vocal for more information on the link between seizures and hormones. I wrote a rather sarcastic, funny, sad novel about the experience because you have to laugh at times.  The novel is fiction, but heavily based on reality (A Great Place for a Seizure).

Good luck, keep questioning your doctors, you have every right to make them explain themselves.

 

Regards,

 

Terry Tracy

 

 

 

Hi Lawren,

I was on Depo from 1999 until 2009, and it totally suppressed my cycles and hormones. I was diagnosed with E last year, and discussed going back on Depo which I did in January. In my case, my estrogen is very high. On the pill I had terrible effects, and even on Mirena. When I went on Depo, I expected the same results as before, but it's turning out to not be the case. I continue to bleed and have cramping, and finally am discussing a hysterectomy with my gyno due to horrific hormonal mood swings (I'm 42, no kids). I agree with the others who say that your neuro and gyno should consult each other. My gyno is doing that to discuss the possibility of a hysterectomy.

I, too, get headaches now. They are more low-grade daily headaches where the top of my head hurts. I've also had mild seizure activities: tics, zaps, small blackouts. I realized mine were tied to my hormones/cycles, so rather than go to my neuro, I went to my gyno. I would suggest you definitely discuss what you experienced with your gyno. Someone on another topic posted that her Depo didn't work as effectively either, and she had a hysterectomy. I'm starting to wonder if the Depo isn't as effective for those of us on anti-seizure meds? (I'm on 2000 mg of Keppra XR daily)

Oh, and ironically..it appears the Depo all those years ago actually suppressed my seizures. Now, though, with my hormones out of whack, it's hard to figure out what is going on.

Oh, one other question, but do you know your Depo dosage? There are two out there. One is the older/stronger formulation (150 mg) and there is a newer one that has less progesterone. At one point, in trying to figure out my hormones I thought I'd maybe been put on the lesser dosage, but I wasn't. I was on the old/stronger one just like before. So, when I told my gyno I was still bleeding, his jaw dropped! But you may want to investigate if yours is the lower dosage, as the higher one is the one that (for most women) stops the hormones and cycles.

Good luck, and I hope you feel better!!

Im dealing with catamenial epilepsy and have been for the paat 5-6 yrs.. Im wantimg to see if anyof u have taken "Dilantin" i got prescribed it and wanting to see how it effects any of you women who are dealing with the same epilepsy...thanks ladies

I have not had Dilantin, but Keppra has worked and kept me seizure free for 3 years.  If the Dilantin doesn't work or if the side-effects are too much, you might want to talk about Keppra with your neurologist. 

Regards,

Terry Tracy

I second that.  I am on the generic of Keppra, and have been seizure-free for almost four years, after seizures from hormone fluctuations.  Even if it turns out to not be the medication you need, definitely worth the ask.

How much is the generic of Keppra?   I'm in the UK now, but we might be returning to the US and buying our own health insurance while my husband does consulting and I get a job.  How much would I be putting out for that keppra without health insurance?


Regards,

Terry

You know what, I am not sure.  :/  My co-pay is $20 a month. 

Thanks, sounds reasonable.  When I was on Keppra in the states my co-pay was about $300 for two months supply on Blue cross/Blue shield.

Thanks for this.

Regards,

Terry

RSS

Terms of Service Update 6/4/2012

We have updated our Terms of Service for eCommunities Groups.

© 2014   Created by EF Admin.

Badges  |  Report an Issue  |  Privacy Policy  |  Terms of Service